Tapering the last hurdle ... advice please

Any help or advice most welcome... have GCA/LVV started 60mg Pred Jan 2015.... after a very bumpy journey, no GCA flare but major problems with side effects from Pred and a heart attack ...... I am finally down to 1mg a day... Have been on 1mg since April and all is well... last two blood test showed CRP and WBC good ( they have always been a good marker for me ) ... so now I want off completely... but don't want to fall at the final hurdle .... what is the best way? 1mg every other day or 0.5 mg daily ? ... I do have a pill cutter

I know this may sound a little pathetic.. but after 2 and a half years on the wretched stuff, the thought of no Pred scares me a bit. Mentally I think I am addicted. But I really really want to get off it!

Any advice or thoughts would be very welcome x Thanks

10 Replies

oldestnewest
  • Hi Caro12line,

    What a journey! Well done!

    I do understand the psychological crutch that Pred can become, I imagine that if I ever get as far as you I will be the same. 1 mg of Pred. Will have no detrimental effect on you at all. I guess you could take it forever.

    I imagine that it was traumatic to get your diagnosis and you can't quite believe you are out of the woods. Your heart attack must have been frightening too.

    I don't think your fear is at all pathetic. What fear is 1 mg of Pred. Keeping at bay? You can soon get more if any of the old familiar symptoms start creeping back.

    I think that either method you have come up with would be good. Perhaps every other day would let you see what no Pred. Feels like.

    The Homoeopathic remedy Aconite is good for fear. You can get it on-line from a Homoeopathic pharmacy called Helios. Sceptics will say there is nothing in it but Homoeopathy cured my husband's eczema . My fear of presentations at work was kept at bay by remedies. If you want something as a safety net that contains no chemicals you may find the answer there. Aconite Potency 30 as and when required, not possible to over dose.

    Good luck and again "respect" for how well you've done. Jane x

  • I would not call aconite safe. Monkshood is probably the most poisonous plant in the garden. Just because something contains no chemicals does not mean it is safe.

  • No Piglette the Homoeopathic remedy contains none of the material substance but starts from quite a lot of poisonous sources. Rather than a long boring essay on how Homoeopathic remedies are made I will say the end result is more like a photograph of the substance that causes the same symptoms as the person has and therefore cures them. I used to be very into it in the 80's and Caro's fear reminded me of what remedies did for me. Like Rescue Remedy from the Bach Flower remedies that some people like to carry round.

    I am certainly not advocating anyone poisoning themselves God forbid!

  • Hi Caro12line

    I understand the concern of no longer taking Prednisolone, I suffered similar worries having been taking it for four years and having those mixed emotions. I was really looking forward to the day that I could get up and not have to take any pills but like you wondering if I would be OK. I am sure that you would recognise the symptoms should they return so you would then go back to Pred but as regards reduction, I found the very slow method that is advised by PMRpro worked for me. It is some time since I used it but from memory I think it would be - 1mg for six days and nothing on the seventh, 1mg for five days and nothing for two, 1mg for four and so on to zero. If my memory is not accurate I am sure someone will tell you.

    It can take your body up to one year to readjust to not having Pred -I will reach that point on 7 July and am feeling very good now but just not having to take the pills is a good feeling also, so please be encouraged by my experience, there is light at the end of the tunnel, it just takes awhile to get there.

    Good luck and best wishes, Mischevious.

  • Hi C. You seem to be doing well and others have mentioned the dead slow taper from here on in to club zero. I have always been told my rush to get off in a year was too quick and that's why I have withdrawal pains and aches. Could be age now I'm 80? Maybe it will pay you to go as slow as possible, we are all different and other problems come into play, so nothing is certain. If I had to do it again (heaven forbid) I'd take the slow train. Good luck with it.

  • Thank you all very much for you encouraging replies. I got to this stage using the Dead Slow method so will carry on slowly. Thank you x

  • Hi,

    I followed my own slow tapering plan with no problem, but like you was a bit wary at the end, so I went from 1mg to 0.0.5mg, then zero.

    Although I was almost 100% certain my GCA had gone, after 4.5yrs on Pred I was still a little apprehensive about coming off completely. But I did get there, and the sense of achievement is fantastic, but you do have to tell yourself any ache is not GCA - just life!

    Good luck.

  • Congratulations on getting down so well !!!! And in such a short time of 2 years !!!!

    5 years for me and still some hope !!!

  • Thank you Margaret... it's been tough at times.. but only with side effects of the Pred.. no flares at all. Good luck with your journey xx

  • I have had no side effects except osteoporosis my doctor told me after having a dex scan. I have had so many flare ups like others on here that I started to lose hope of ever getting past the 7.5 stage.

    Have tried for 3 weeks now of tapering and have been through the mill so tomorrow back up to 7.5 as can't stomach the pain anymore of GCA and PMR .

    yes my friends I am so stubborn at trying not to let them beat me, but comes a time when you have to give in again just to get rid of all the soreness and pain lol

    I do listen though to your advice !!

    Now I get told off lol lol 🙃

You may also like...